I have struggled with my weight since turning 19, 9 years ago. I can now relate that to the time I started on Zoloft. I stopped it a couple of years later, but experienced no weight loss. When I was in graduate school (age 24) I started taking Paxil. At the same time, I was diagnosed with Hypothyroidism, and Poly Cystic Ovary Syndrome. Soon after, I gained 40lbs in about a six month span. I all but stopped eating, but the weight never came off.
My doctor recently changed my medication from Paxil 20mg QD to Celexa 30mg QD. And, miraculously I seem to be losing weight. I have been dieting, but not aggressively.
My question is: Is it possible that I have found an SSRI that is a better fit personally and is causing this weight loss or is this likely just the calm before the storm, and the weight loss can more likely be attributed to an increase in medication (dosage), and will soon be followed with a weight gain?
Your doctor has possibly found a medication that is a better fit for YOUR body chemistry and it doesn't surprise me that you would gain a lot of weight on Paxil and Zoloft because most people do.
From all the research I have done I have found that most SSRI's do cause weight gain over time and sometimes significant weight gain in most people. But everyone is different and can have different results at the amount and the rate at which they gain weight. Tricyclic Antidepressants (TCA's) and MAO Inhibitors tend to make people gain more weight over a period of time than do SSRI's. There are other types of antidepressants that do not seem to cause as much weight gain or have not been shown to effect weight as much or at all. Those types of medications are Wellbutrin (Bupropion) and Nefazodone, which no longer comes in the form of trade name Serzone. Effexor has been shown to increase weight over time but not as significantly as SSRI's in some people. Again, these findings are not set in stone for EVERYONE but in clinical studies they have been shown to be the norm for most people.
In addition to antidepressants causing weight gain, poor diet, high caloric intake, and lack of exercise is also a huge problem for people with weight issues. Many people think that if they have gained a lot of weight while taking an antidepressant they can stop taking it and automatically lose weight. That is rarely the case; you must also change poor eating habits and move around a bit to drop the pounds.
The best advice I can give though is to never stop your medication on your own or try to change your medication dosage without first talking to your doctor. And if you are finding that you just aren't getting satisfactory answers or information from your current doctor I would strongly suggest a second opinion, preferably from a psychiatrist. They are specifically trained in the area of mental health and medication.
Good luck to you and keep us posted. It always helps others to know the successes you have had!
I take celexa as well but I went thorugh alot of meds before we tried celeaxa.BS is right about finding the med that works for.But you must also take good care of your self by eating healthy mild exercise and getting proper rest.Exercise can be as simple as going for a brisk walk for at least 30 min and on top of that it will help elevate your mood by raising your seritonin level.
As a side note I also take zyprexa becausse I am bi polar and I did put on weight initially but I go to the gym and lift weights and I have dropped about 25 lbs with more coming off. I think it takes a little more work for those of us on SSRIs to lose weight but I am living proof it can be done.
Hang in there and let me know how you are
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.